Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (2/9) 
Author Message
 Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (2/9)

after discontinuing the antipsychotic agent.[1] Our case report supports this association.

Case Report
A 27-year-old African-American man with developmental disability had a history of
schizophrenia but no history of diabetes. He had been treated with depot fluphenazine 12.5
mg and benztropine (dosage not known), but these {*filter*} were discontinued due to dystonic
reactions. He then started olanzapine 10 mg/day. He also was taking valproic acid for the
past year due to a questionable history of seizure disorder.
Nine{*filter*} months after starting olanzapine, the patient's weight was 175 pounds (height
57<, estimated body mass index 27). Ten months later, he came to the emergency department
after his family noted agitation, frequent incontinence, polydipsia, polyphagia, nausea,
and vomiting over a 2-week period. His family also reported significant weight loss of
approximately 30 pounds over the past month. At the time of evaluation, his weight was 140
pounds, {*filter*} glucose was 1240 mg/dl, and urine was positive (3+) for ketones. His sodium
level was 146 mEq/L, potassium 6.0 mEq/L, and {*filter*} urea nitrogen 27 mg/dl. Arterial {*filter*}
gas values were bicarbonate 11 mEq/L, partial pressure of carbon dioxide 24 mm Hg, and pH
7.3. Plasma osmolarity, serum ketones, and b-hydroxybutyrate levels were not available.
The patient was taking valproic acid 500 mg twice/day and olanzapine 10 mg at bedtime.

Initially, the patient was rehydrated and treated with an insulin infusion. In the
emergency department he became abnormally agitated and {*filter*} and was given haloperidol 5
mg and lorazepam 1 mg, both intravenously. Subcutaneous 70/30 insulin 40 U in the morning
and 20 U in the evening was started on day 3 of his hospital stay. His plasma glucose
levels were 150-250 mg/dl throughout his hospitalization, and he was discharged with the
same insulin regimen. Valproic acid was discontinued on day 4, after he became
thrombocytopenic with a platelet count of 55 x 103/mm3; consequently, olanzapine was
increased to 15 mg/day, partly because of symptoms suggestive of absence seizure. After
valproic acid was discontinued, the patient's platelet count increased to 131 x 103/mm3
before discharge from the hospital. He was diagnosed with folliculitis and given a course
of cephalexin 500 mg 4 times/day. Because of his poor mental health status, his sister was
educated on diabetes home care. He was discharged to home 8 days after admission.

The patient continued taking olanzapine 15 mg/day as directed by his primary care



Tue, 09 Nov 2004 13:11:24 GMT
 
 [ 1 post ] 

 Relevant Pages 

1. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (1/9)

2. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (3/9)

3. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (5/9)

4. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (4/9)

5. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (7/9)

6. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (6/9)

7. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (8/9)

8. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (9/9)

9. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (1/9)

10. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (2/9)

11. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (3/9)

12. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (5/9)


 
Powered by phpBB® Forum Software